Texas, 2015

Hail in Texas, March 31, 2015

March 31, 2015 · NWS SJT · 2 events in 1 county or zone

An isolated severe storm produced 1 inch hail near Sweetwater.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An isolated severe storm produced 1 inch hail near Sweetwater.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Mar 31, 5:27 PM CST, 20 minutes earlier.

Area forecast discussion, Mar 31, 5:27 PM CST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
627 PM CDT Tue Mar 31 2015

.AVIATION...
/00Z TAFS/

Look for MVFR ceilings to return later tonight. Returning stratus
will bring MVFR ceilings to Sonora, Brady, and Junction later
tonight. Conditions should improve to VFR by mid morning tomorrow.

Huber

&&

.PREV DISCUSSION... /ISSUED 350 PM CDT Tue Mar 31 2015/

SHORT TERM...
(Tonight and Wednesday)

Main concerns for tonight and tomorrow will be thunderstorm
chances across the area.

Currently, there is an upper level low spinning over northwestern
Mexico with a lead shortwave moving into the area ahead of the
low. This lead shortwave, combined with temperatures warming into
the mid to upper 80s, and a weakly convergent dryline should allow
for a few thunderstorms to develop to our west later this
afternoon. Isolated convection has already developed just west of
our area in Pecos and Mitchell counties. With surface based CAPE
values greater than 2000 J/kg, thunderstorms could quickly
strengthen. However, these storms are not expected to be well
organized as deep layer shear values currently remain below 30
knots. Better shear is expected to move into the area later this
evening, but we will likely lose instability, and storms will
weaken before then. So, with these limiting factors, we still
expect the majority of the activity to remain below severe levels.

Tomorrow, the main upper level low which is expected to weaken
into a flat trough will move across the area. Depending on the
timing of the wave, we could see additional thunderstorm
development across parts of the area tomorrow, generally east of
an Abilene to Ballinger to Sonora line, as the dryline mixes a bit
farther east tomorrow afternoon. Have kept the thunderstorm
chances in for tomorrow for the eastern 2/3 of the area with that
in mind. These will again have the chance to be strong
thunderstorms with CAPE values again around 2000 J/kg.

20

LONG TERM...
(Wednesday night through next Tuesday)

Very warm and dry conditions are still expected for our area on
Thursday, with low-level southwest flow and strong 850mb thermal
ridging. Dryline will mix east to roughly a Mineral Wells-
Brownwood-Ozona line by late afternoon.

An upper trough will move east from the Rockies across the central
and northern Plains, with associated fairly strong cold front
pushing south across our area on Friday. The 12Z models show better
agreement with timing of this front, although the GFS remains the
fastest with its progression. At this time, going closer to the NAM
which has the front reaching Brownwood and San Angelo by Noon, and
reaching the I-10 corridor by 3 PM. Gusty north winds will follow
passage of this front, with temperatures much cooler behind it.
Still have some uncertainty with the highs, but expect a north-
south gradient based on the timing. The NAM could be overdone with
low-level moisture and implied cloud cover behind the front. Given
the strength of the cold air advection however, cannot rule
out the possibility of falling temperatures for our northern
counties if enough cloud cover develops.

A seasonably cool airmass will settle into our area Friday night
into Saturday, Mostly clear skies Friday night/Saturday morning
should give way to increasing cloud cover Saturday evening and
night, as low-level return flow develops.

Sunday into the first part of next week, west-southwest flow aloft
is progged over our area, with the possibility of a few passing
weak, embedded disturbances aloft. Dryline may approach our western
and northwestern border counties Sunday afternoon, with indications
for more eastward progress into our area Monday afternoon. With
these indications, forecast instability and convergence along the
dryline look sufficient to support low PoPs for much of our area
Sunday, and for some of our east and southeast counties Monday.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 63  85  67  93  62 /  20  20  10   5  10
San Angelo 	 62  85  66  94  63 /  20  20  10   0   5
Junction 	 61  79  63  91  64 /  30  30  10   0  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 31, 2:10 PM CST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
310 PM CDT TUE MAR 31 2015

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
310 PM CDT TUE MAR 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS MUCH OF WEST
CENTRAL TEXAS THIS AFTERNOON AND EVENING. A FEW OF THE STORMS
COULD BECOME STRONG AND WILL BE CAPABLE OF PRODUCING
HAIL...DANGEROUS LIGHTNING...AND STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON AND
EVENING...MAINLY EAST OF AN ABILENE...TO BALLINGER...TO SONORA
LINE. SOME OF THESE STORMS COULD BECOME STRONG AND BE CAPABLE OF
PRODUCING HAIL...STRONG WIND GUSTS...AND DANGEROUS LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Nolan

When
March 31, 5:47 PM CST to 5:49 PM CST
Where
Nolan County, 2.23 mi NE of Sweetwater Gesin Arp
Measured
1 in hail
Reported by
Public
Coordinates
32.420, -100.340

Quarter size hail was reported at Lake Sweetwater Golf Course.

Hail, Nolan

When
March 31, 6:00 PM CST to 6:02 PM CST
Where
Nolan County, 10.5 mi ENE of Sweetwater Gesin Arp
Measured
1 in hail
Reported by
Public
Coordinates
32.450, -100.200

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, March 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569224, 569225.